Alert archive / Kansas / River Flood Warnings in 2016
River Flood Warning 57, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at Aug 28, 2016, 10:34 PM CDT for Washington County, Kansas. It took effect at Aug 29, 2016, 12:47 PM CDT. It was in force for 20 hr.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2016, 10:34 PM CDT (03:34 UTC)
- In effect from
- Aug 29, 2016, 12:47 PM CDT
- Expired
- Aug 30, 2016, 8:23 AM CDT
- In force
- 20 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Washington County, KS
The radar
The Topeka radar (KTWX), 119 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Mill Creek (WSHK1) at Washington (WSHK1). The gauge peaked at 17.47 ft at Aug 30, 2016, 6:00 PM CDT.
- Action stage
- 13 ft
- Minor stage
- 18 ft
- Moderate stage
- 19 ft
- Major stage
- 35 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06884200, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
538 WGUS43 KTOP 290334 FLWTOP BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1034 PM CDT SUN AUG 28 2016 ...The National Weather Service in Topeka, KS has issued a flood warning for the following streams in Kansas... Mill Creek at Washington affecting Washington County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC201-291134- /O.NEW.KTOP.FL.W.0057.160829T1747Z-160830T1323Z/ /WSHK1.1.ER.160829T1747Z.160830T0000Z.160830T0123Z.NO/ 1034 PM CDT SUN AUG 28 2016 The National Weather Service in Topeka, KS has issued a * Flood warning for The Mill Creek at Washington. * from Monday afternoon to Tuesday morning. * At 9:45 PM Sunday the stage was 1.7 feet. * Flood stage is 18.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by Monday early afternoon and continue to rise to near 18.3 feet by Monday evening.The river will fall below flood stage by Monday evening. * Impact...At 18.0 feet...Low lands along the creek flood from Morrowville to Washington flood. && LAT...LON 3985 9714 3993 9696 3990 9692 3979 9703 3984 9715 $$
2 follow-up statements
353 WGUS83 KTOP 291104 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 604 AM CDT MON AUG 29 2016 ...The Flood Warning continues for the following streams in Kansas.. Mill Creek at Washington affecting Washington County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC201-291904- /O.CON.KTOP.FL.W.0057.160829T1747Z-160830T1323Z/ /WSHK1.1.ER.160829T1747Z.160830T0000Z.160830T0123Z.NO/ 604 AM CDT MON AUG 29 2016 The Flood Warning continues for The Mill Creek at Washington. * from this afternoon to Tuesday morning. * At 5:45 AM Monday the stage was 5.7 feet. * Flood stage is 18.0 feet. * Minor flooding is forecast. * Forecast...The river will rise above flood stage by this afternoon and continue to rise to near 18.3 feet by this evening.The river will fall below flood stage by late this evening. * Impact...At 18.0 feet...Low lands along the creek flood from Morrowville to Washington flood. && LAT...LON 3985 9714 3993 9696 3990 9692 3979 9703 3984 9715 $$
906 WGUS83 KTOP 300046 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 746 PM CDT MON AUG 29 2016 ...The Flood Warning is cancelled for the following streams in Kansas... Mill Creek at Washington affecting Washington County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC201-300116- /O.CAN.KTOP.FL.W.0057.000000T0000Z-160830T1323Z/ /WSHK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 746 PM CDT MON AUG 29 2016 The Flood Warning is cancelled for The Mill Creek at Washington. * At 6:45 PM Monday the stage was 13.8 feet. * Flood stage is 18.0 feet. * Forecast...The river crested below flood stage at 14.2 feet. The river will fall to 12.0 feet by early Tuesday morning. && LAT...LON 3985 9714 3993 9696 3990 9692 3979 9703 3984 9715 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Aug 28, 6:20 PM CDT, 4 hours 14 minutes earlier.
Area forecast discussion, Aug 28, 6:20 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 620 PM CDT SUN AUG 28 2016 ...AVIATION UPDATE... .SHORT TERM...(This Evening through Monday) Issued at 251 PM CDT SUN AUG 28 2016 Storms have begun to form within the tropical air mass in place across the area. The instability is moderate and will support strong updrafts, also soundings show a moist environment through most of the vertical profile. This in turn may help to produce a wet microburst at the surface. Although the deep layer shear is minimal therefore updrafts will not last long. The storm outflows will then support further development through the evening. Storm motion is rather slow and several cells may train over the same locations, and rainfall rates are efficient. All together could not rule out localized gusty wind, heavy rainfall, and perhaps small hail. Since most of this activity will be diurnally driven the coverage should decrease this evening. Any remaining outflows may keep showers and storms into the late evening as depicted by high res models. Models then focus the showers and perhaps storms across north central KS tonight. The warm air advection appears rather weak, but models are hinting at a wave tracking over western KS into southern NE. This activity could linger into tomorrow morning especially given the potential wave. Some models are forecasting light wind and clear skies across portions of northeast KS. With recent rainfall some areas could develop ground fog around sunrise. A similar environment is forecasted for tomorrow so expect storms developing late morning and early afternoon. Models do show that wave will possibly deepen as is tracks over NE, which may contribute to large scale lift during the day. Moderate instability, weak shear, and high moisture tomorrow will support storms capable of localized gusty wind and heavy rainfall. .LONG TERM...(Monday Night through Sunday) Issued at 251 PM CDT SUN AUG 28 2016 The weather pattern remains fairly stagnant through Tuesday and Wednesday with very weak flow and ample moisture aloft with weak low level forcing in the region each day. The difference will be that the mid-level vorticity maxima will be closer to the local forecast area and may help support more than just the diurnally driven daily convection during this period. Expect several of these impulses along with occasional MCV structures to provide this extra vertical motion, and also to enhance local moisture content and moisture flux into smaller areas. Pwat values will be typically in the 1.75-2" range, and all of these ingredients along with the convective nature of the precipitation suggest that mainly localized areas of heavy rainfall and flooding will be possible. Could also see periods of training precipitation so can not rule out a few even smaller areas of very heavy rain totals through Wednesday night. Temperatures through this time frame will see a slight cooling trend as there should be more cloud cover in the area but still expect highs mainly in the 80s. Thursday a few storms could linger in southwestern parts of the forecast area, but then expect a dry period through Friday night as dry high pressure builds in from the northeast. While the airmass will be cooler and drier, there will also be more of the August sunshine so highs are likely to maintain in the 80s and lows in the 60s. Southerly return flow builds back into the area for next weekend with additional northern stream disturbances skirting the local area and eventually forcing another decaying front into the central Plains. This is cause for a return of thunderstorm chances along with warmer temperatures and more humidity for much of the area. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday) Issued at 620 PM CDT SUN AUG 28 2016 Ordinary TS are expected to continue weakening with the loss of daylight. Therefore have removed the mention of VCTS as chances appear to be diminishing. VFR conditions are forecast to persist into Monday. Will have to deal with ISOLD to SCT convection in the afternoon. However predictability remains to low to include in the forecast at this time. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Sanders LONG TERM...Barjenbruch AVIATION...Wolters
Hazardous weather outlook, Aug 28, 3:06 PM CDT, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 306 PM CDT SUN AUG 28 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-292015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 306 PM CDT SUN AUG 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. THERE IS A SLIGHT CHANCE FOR STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS AND HEAVY RAINFALL THIS AFTERNOON AND EARLY EVENING. STORMS MAY CONTINUE THROUGH THE OVERNIGHT ESPECIALLY IN NORTH CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ON MONDAY THERE IS A SLIGHT CHANCE FOR STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS AND HEAVY RAINFALL IN THE AFTERNOON AND EARLY EVENING. ADDITIONAL ROUNDS OF THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH WEDNESDAY NIGHT. THE POTENTIAL FOR REPEAT ROUNDS OF STORMS MAY LEAD TO AREAS OF HEAVY RAINFALL AND LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, Aug 28, 5:16 PM CDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
516 PM CDT SUN AUG 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HAIL E EMPORIA AIRPORT 38.34N 96.20W
08/28/2016 E1.00 INCH LYON KS OTHER FEDERAL
A FEW QUARTER SIZE STONES FELL...ASOS AT THE AIRPORT HAD
GUSTED UP TO 50MPH AT 452PM ALSO.
&&
BDRAKESpecial weather statement, Aug 28, 6:44 PM CDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
644 PM CDT SUN AUG 28 2016
KSZ024-038-039-290015-
WABAUNSEE-JACKSON-SHAWNEE-
644 PM CDT SUN AUG 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WABAUNSEE...
NORTHWESTERN SHAWNEE AND SOUTHWESTERN JACKSON COUNTIES UNTIL 715 PM
CDT...
AT 643 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTHEAST OF SILVER LAKE...MOVING NORTHEAST AT 10 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROSSVILLE...SILVER LAKE...MAPLE HILL...DELIA AND WILLARD.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 344 AND 355.
LAT...LON 3900 9582 3909 9610 3916 9606 3914 9606
3914 9604 3920 9604 3931 9597 3920 9566
TIME...MOT...LOC 2343Z 207DEG 9KT 3917 9582
27The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 8:11 PM CDT | Areal Flood Advisory | TOP | Pottawatomie, Shawnee, Wabaunsee | 94 min |
| Aug 28, 8:16 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 17 min |
| Aug 28, 8:51 PM CDT | Areal Flood Advisory | TOP | Washington | 114 min |
| Aug 28, 9:25 PM CDT | Flash Flood Warning | TOP | Washington | 3 hr |
| Aug 28, 10:46 PM CDT | Flash Flood Warning | TOP | Republic | 119 min |
| Aug 28, 11:55 PM CDT | Flash Flood Warning | TOP | Republic, Washington | 6 hr |
| Aug 29, 5:56 AM CDT | Areal Flood Warning | TOP | Republic, Washington | 4 hr |
| Aug 29, 10:26 AM CDT | Areal Flood Warning | TOP | Republic, Washington | 2 hr |
| Aug 29, 11:46 AM CDT | Flash Flood Watch | TOP | Brown, Clay, Cloud, Dickinson, Geary, Jackson and 7 more | 36 hr |
| Aug 29, 2:23 PM CDT | Special Weather Statement | TOP | Clay | 22 min |
| Aug 29, 2:56 PM CDT | Special Weather Statement | TOP | Republic | 34 min |
| Aug 29, 3:03 PM CDT | Special Weather Statement | TOP | Ottawa | 27 min |
| Aug 29, 4:56 PM CDT | Areal Flood Advisory | TOP | Cloud, Republic | 2 hr |
Nearby
River Flood Warnings in Kansas, 2016Every river flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.